Thunderstorm Wind, Morton
- When
- June 25, 3:55 PM CST
- Where
- Morton County, 4.75 mi NW of Elkhart
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.040, -101.970
A frontal boundary from the day before sagged further south across south central Kansas with isolated storms developed along it. With ample shear and instability, storms became supercellular with hail the main threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A frontal boundary from the day before sagged further south across south central Kansas with isolated storms developed along it. With ample shear and instability, storms became supercellular with hail the main threat. Later in the evening storms pushed out of Colorado and northwestern Kansas with damaging winds the main threat with good DCAPE values and setting sun.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 25, 3:38 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 438 PM CDT Fri Jun 25 2021 ...Updated Aviation... .SHORT TERM...(This evening through Saturday) Issued at 144 PM CDT Fri Jun 25 2021 Convective initiation is likely to occur at least by the 4 to 5 pm timeframe and perhaps earlier, moving in from Oklahoma. Surface based storms would be most likely to be triggered in the the most moisture laden column airmass over western Oklahoma and south central Kansas where the pwats measure climatologically very high, in excess of about 1.6 inches up to nearly 1.9 inches in Barber county, helping create some very high CAPS values over south central Kansas. The flash flood guidance for the area exceed about 2.5 inches for an hour and pushing 4-5 inches in many areas on a 6 hour basis. Since the storm clusters overall looking to remain progressive, the training of storms will probably be limited. However isolated flash flooding cannot be discounted. Very high CAPE values and increasing effective shear will add to the wind risk with multicell clusters. For Tonight - upper 60s and lingering stratus clouds are most likely along ans south east of the synoptic boundary, with best change for some clearing in the western counties where cooler air will be working southward overnight as the front surges southward and rain cooled air. Saturday will see about a 5 to 15 degree ease in temperatures to the cool side with the lessened moist and hot air in place. Coolest signal looks over the west central Kansas counties where an overall signal from the models and MOS suggest highs capped int he upper 70s, while upper 80s is more likely still over the lower plains counties in the eastern and south central Kansas counties. .LONG TERM...(Saturday night through Friday) Issued at 144 PM CDT Fri Jun 25 2021 It looks like the forcing from the upper trough moving though the central and southern Rockies will aid in pushing drier air over the area, and in effect the convergent surface boundary southward into Oklahoma. Saturday evening won't be completely free of convective chances across southwest Kansas, as there does appear to be at least an upslope component to the surface winds near the OK/KS line, as well as the upper exiting jet in the PVA region of the tough extending from central KS into sw IA. Beyond that The GFS/ECMWF are in good agreement lingering a surface boundary somewhere from se KS into central Oklahoma which would men multiple days of diurnally driven convection in those areas, and the best opportunity for additional strong to severe thunderstorms evening. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 438 PM CDT Fri Jun 25 2021 Another round of convection is expected this evening, and included convective TEMPO groups in all TAFs, using the latest HRRR iterations as a guide. Again tonight, storms will be capable of erratic outflow winds to 50 kts. HRRR clears convection east of HYS around 06z Sat, followed by winds trending north at 10-15 kts overnight. Consensus of short term models suggests widespread post frontal MVFR stratus can be expected at all airports for several hours around 12z Sat. Ceilings will lift to a broken stratocumulus field starting around 15z Sat, with VFR resuming. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 78 60 83 / 80 30 10 10 GCK 61 78 57 81 / 70 30 10 10 EHA 61 80 58 80 / 60 20 20 20 LBL 62 78 58 82 / 80 30 20 10 HYS 63 79 59 83 / 60 20 10 0 P28 68 85 65 85 / 90 60 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 1258 AM CDT Fri Jun 25 2021 KSZ030-031-043>046-061>066-074>081-084>090-261200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1258 AM CDT Fri Jun 25 2021 /1158 PM MDT Thu Jun 24 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Evening storms will be possible again across south central Kansas along a cold front. Damaging winds and some hail and heavy rainfall at the main threats. Another area of storms may move out of Colorado and into Kansas as well. Damaging winds and large hail with heavy rainfall will be the main threats with this second area during the evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Storms will be possible during this period. The main threat is wind and perhaps some hail. Days 2-7 Hazards ---------------- * Saturday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
254 PM CDT Fri Jun 25 2021
KSZ030-031-045-252045-
Trego KS-Ellis KS-Ness KS-
254 PM CDT Fri Jun 25 2021
...SPECIAL WEATHER STATEMENT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cedar Bluff, moving east at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Schoenchen, Brownell and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Kansas.
LAT...LON 3887 9938 3871 9932 3870 9940 3870 9958
3867 9959 3862 9985 3871 9987
TIME...MOT...LOC 1953Z 249DEG 12KT 3872 9961
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
338 PM CDT Fri Jun 25 2021
KSZ066-252115-
Stafford KS-
338 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD COUNTY
UNTIL 415 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Iuka, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stafford, Zenith and Neola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3783 9853 3783 9884 3785 9886 3811 9848
3784 9848
TIME...MOT...LOC 2037Z 239DEG 17KT 3784 9872
RUSSELLSpecial Weather Statement National Weather Service Dodge City KS 448 PM CDT Fri Jun 25 2021 KSZ074-252230- Stanton KS- 448 PM CDT Fri Jun 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON COUNTY UNTIL 530 PM CDT... At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Johnson City, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Big Bow. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3757 10153 3739 10153 3739 10180 3750 10182 TIME...MOT...LOC 2148Z 261DEG 12KT 3742 10172 RUSSELL
The Dodge City radar (KDDC), 194 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
9 thunderstorm wind, 5 hail. Local standard time, as filed.
Windows of a tractor were broken by the large hail.
Winds were estimated to be at least 60 MPH.
A roof was torn off a school.
Three inch diameter tree branches were broken by the high wind.
Winds were estimated to be gusting to 60 MPH.
Winds were at least 60 MPH along with the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970449, 970430, 970432, 970433, 970439, 970440, 970435, 970442, 970441, 970445, 970443, 970450, 970451, 970437.